Advertisement

Differences in Squamous Epithelium Coverage of Barrett's Esophageal Adenocarcinoma Before, During, and After Antacid Use

  • Yohei Ikenoyama
    Affiliations
    Department of Gastroenterology, Mie University Graduate School of Medicine, Tsu, Japan

    Department of Endoscopy, Mie University Hospital, Tsu, Japan
    Search for articles by this author
  • Kyosuke Tanaka
    Correspondence
    Correspondence: Address correspondence to: Kyosuke Tanaka, MD, PhD, Department of Endoscopy, Mie University Hospital, 2-174 Edobashi, Tsu, Mie 514-8507, Japan.
    Affiliations
    Department of Gastroenterology, Mie University Graduate School of Medicine, Tsu, Japan

    Department of Endoscopy, Mie University Hospital, Tsu, Japan
    Search for articles by this author
Open AccessPublished:April 13, 2022DOI:https://doi.org/10.1016/j.gastha.2022.04.005
      An 89-year-old man underwent esophagogastroduodenoscopy. Endoscopy revealed a depressed lesion partially covered with squamous epithelium (SE) on the squamocolumnar junction in Barrett’s esophagus (Figure A, arrow). Earlier, pathologic results of biopsies showed changes indefinite for neoplasia. Vonoprazan, a potassium-competitive acid blocker (P-CAB), was administered for 2 months, and the patient was re-examined. An endoscopy revealed SE covering a wide area, and the lesion became more difficult to recognize (Figure B). Pathologically, a biopsy specimen showed changes indefinite for dysplasia. Hence, vonoprazan administration was discontinued.
      After 4 months, third endoscopy showed SE covering receded to the oral side, and a portion of the lesion was exposed (Figure C). Biopsy of the lesion revealed well-differentiated adenocarcinoma. Endoscopic submucosal dissection was performed, and histopathology of the resected specimen revealed Barrett’s esophageal adenocarcinoma (BEA) in contact with the SE (Figure D).
      The use of proton pump inhibitors or P-CAB often masks BEA with SE and makes diagnosis difficult. However, it was unclear whether BEA, once covered with SE, would be re-exposed after discontinuing proton pump inhibitor/P-CAB. This is a valuable case because changes in the SE covering BEA before, during, and after taking P-CAB were observed. Hence, discontinuation of antacid could be helpful for the recognition of BEA.